Using antihistamines for those summer allergies

Q: My nose runs, and my eyes itch every summer from my allergies. I used to take Allegra®, but it doesn't seem to work anymore. What other antihistamine should I try?
Antihistamines are designed to prevent and relieve allergy symptoms by keeping a compound called histamine locked up in special cells called mast cells. Histamine is responsible for triggering allergic reactions, a chain of events resulting in a stuffy nose, sneezing, sinus pressure, itching, and hives.
When you contact something you're allergic to, called an allergen, your body reacts. Allergens like pollen, grass, mold, or pet dander cause mast cells to open up, letting histamine escape to wreak its havoc of an allergic reaction.
Antihistamines block this reaction best if taken at least 1 hour BEFORE you are exposed to any allergens.
Which antihistamine should you use?
That depends on which one relieves your symptoms the best while causing the least amount of side effects. There are 2 main types of antihistamine medicines to choose from: sedating ones and non-sedating ones.
Sedating antihistamines are older drugs that often cause drowsiness.  Newer antihistamines seldom cause drowsiness but may not be as effective at drying up a runny nose.
Some antihistamines will give you more relief from your allergy symptoms than others. It's not unusual to try more than one antihistamine before finding one that relieves your allergy symptoms while causing the least amount of drowsiness.
Older antihistamines will cause at least some drowsiness in most people. If you need to avoid feeling tired, start with a newer antihistamine, like loratadine or fexofenadine.
One of the best antihistamines to try first is loratadine, also known as Claritin® and Alavert®. It's taken once daily and rarely causes drowsiness. If loratadine doesn't relieve your allergy symptoms, another choice is Allegra® (fexofenadine), available in two versions: twice a day or once-a-day pills.
If either of those doesn't help you, I would suggest Zyrtec®(cetirizine) or its close relative, Xyzal® (levocetirizine). These are more likely to cause you drowsiness when compared to Claritin® or Allegra® but are better at drying up a runny nose or watery eyes. They cause drowsiness in only 1 out of every 10 people and are very similar in their effectiveness.
If Claritin®, Allegra®,  Zyrtec® or Xyzal® don't provide enough relief, try an older, more sedating antihistamine. The most powerful is Benadryl® (diphenhydramine). Benadryl® relieves most allergic symptoms but at the same time causes drowsiness in most people. In fact, diphenhydramine is the main ingredient in the popular sleeping pills Tylenol PM® and Sominex II.
Benadryl® (diphenhydramine) needs to be taken 3 to 4 times a day for best results. Some people get more relief by taking one Benadryl® at bedtime while using another antihistamine during the day.
There are older antihistamines available, including chlorpheniramine, brompheniramine, and triprolidine. Triprolidine causes less drowsiness than chlorpheniramine and brompheniramine. It is also very effective at drying up runny nose symptoms.
Years ago, as a hospital pharmacist, we would send antihistamines to surgery if a surgeon developed a runny nose and needed to "stop the drip” before performing surgery. The surgeon's favorite was always Actifed®, a combination containing triprolidine and the decongestant pseudoephedrine. It's STILL my personal favorite, too. I love how it relieves my runny nose, watery eyes, and nasal congestion without causing drowsiness.
The main drawback to triprolidine is finding it. Triprolidine is only available as the combination Actifed®, which also contains the original version of Sudafed®, pseudoephedrine, which is restricted. I buy generic Actifed® from my pharmacy and sign for it.
Here are 5 Tips on Choosing an Antihistamine:
1. Take them ahead of time, if possible.
Take antihistamines at least an hour before exposure to allergens. You'll get better results than if you wait until your nose stuffs up and your eyes start itching.
2. Try newer, less sedating ones first.
Non-sedating antihistamines like loratidine (Claritin®), fexofenadine (Allegra®) or cetirizine (Zyrtec®) have fewer side effects.   
3. If your first choice doesn't help, try a different one.
It's not unusual to get good results with one antihistamine, yet very little relief from another. If one antihistamine stops working, try a different one.
4. Choose between just an antihistamine or a combination product.
You can choose an antihistamine alone or combined with other medicines, like a decongestant. I recommend you avoid Sudafed PE® sold on the shelf, which contains phenylephrine. It’s not nearly as effective as the original formula of Sudafed®, which contains pseudoephedrine.
5. Triprolidine/pseudoephedrine (Actifed®) relieves BOTH runny and stuffy nose symptoms at the same time.

Dr. Louise Achey, Doctor of Pharmacy, is a 40-year veteran of pharmacology and author of Why Dogs Can’t Eat Chocolate: How Medicines Work and How YOU Can Take Them Safely. Get clear answers to your medication questions at her website and blog TheMedicationInsider.com. ®2021 Louise Achey

User menu

NCW Media Newspapers